A 75-year-old man with a previous history of persistent AF, peptic ulceration, and renal failure (creatinine 220 μmol/L) undergoes elective PCI to his LAD with a bare metal stent (BMS). He was on warfarin for AF prior to his PCI.
What is the best combination of drugs immediately following the procedure?
This is a difficult question. This man has a HAS-BLED score of 3 (one point for each of age >65 years, renal failure, and bleeding predisposition), putting him at a high risk of bleeding. However, he also has a significant thromboembolic risk and antiplatelet drugs alone will not protect him from stroke. The ESC guidelines suggest that, ideally, he should have a BMS rather than a drug-eluting stent to reduce the duration of dual antiplatelets, but he will still require a minimum of 28 days triple therapy (2.6–4.6% risk of major bleed at 30 days). However, data now available for newer-generation drug-eluting stents support 3 months DAP only in some cases and so the risk of reintervention/restenosis is also relevant.
A 35-year-old man with no past medical history of note and on no regular medication presents to clinic with palpitations.
Holter monitoring reveals short-lasting episodes of atrial fibrillation during which he has noted ‘a fluttering sensation’ in his patient diary.
What is the best initial management plan?
This patient has CHADS2 and CHA2DS2-VASc scores of zero and can reasonably be given aspirin or no thromboprophylactic medication at all (the latter is preferable according to the ESC). Amiodarone has multiple side effects and is best avoided unless structural heart disease or heart failure are present. Beta-blockers, including sotalol, are reasonable first-choice drugs for the maintenance of sinus rhythm, but warfarin is not indicated here. Therefore the best answer is flecainide and atenolol. Flecainide doubles the chance of maintaining sinus rhythm in PAF patients. AV nodal blocking drugs (such as beta-blockers) should be given with flecainide because of the potential for it to convert AF to atrial flutter, which may then be rapidly conducted to the ventricles. Disopyramide is poorly tolerated because of its antimuscarinic side effects. PVI is not a first-line treatment.
An 80-year-old woman with permanent atrial fibrillation and palpitations attends clinic. She has been in AF for over 10 years and has a left atrial diameter of 5.5 cm. She has high ventricular rates despite being on digoxin 125 micrograms od and atenolol 50 mg od. She has dizzy episodes when she has high ventricular rates and had a pre-syncopal episode 1 month ago. She is keen to consider an AV node ablation.
What do you advise?
There is evidence that AV node ablation improves exercise tolerance, LVEF, and quality of life. The overall mortality of the procedure at 1 year (6%) is similar to that of antiarrhythmic therapy for AF. AV node ablation with a CRT implant in those with AF and heart failure has been shown to improve LVEF. PVI is not a first-line treatment for AF. The patient will require 100% ventricular pacing
A 50-year-old man with a history of hypertension, diabetes, and persistent atrial fibrillation, for which he is warfarinized, is admitted with an NSTEMI. He undergoes PCI to his proximal LAD with a drug-eluting stent (DES).
What is the best combination of drugs following his intervention?
This man has CHADS2 and CHA2DS2VASc scores of 2 and is already warfarinized prior to his NSTEMI. He has a HAS-BLED score of 1 (one point for hypertension) and thus is at low risk of bleeding. The ESC guidelines suggest that a patient with a low or intermediate risk of bleeding who undergoes PCI in the context of ACS (with either BMS or DES) should receive 6 months triple therapy of warfarin + aspirin + clopidogrel, with up to 12 months warfarin and clopidogrel (or aspirin) with PPI cover followed by warfarin alone thereafter.
An 85-year-old woman is referred to your cardiology clinic because of an incidental finding of atrial fibrillation at a routine check-up. The patient is asymptomatic from a cardiovascular perspective, but a 24-hour tape organized by the GP shows atrial fibrillation throughout with rates varying between 60 and 110 bpm. The patient has a history of hypertension and stable angina. Coronary angiography performed several years ago showed minor atheroma in the LAD, circumflex, and RCA. Echocardiography shows good biventricular systolic function with a left atrial diameter of 5.2 cm. The patient is on aspirin 75 mg od, ramipril 10 mg od, simvastatin 20 mg od, and atenolol 50 mg od.
What thromboprophylactic treatment do you recommend?
This patient has a CHADS2 score of 2 and a CHA2DS2VASc score of 3. Therefore she should be warfarinized. There is no evidence for a lower INR target range for elderly patients, but studies do suggest a twofold increase in the risk of stroke if the INR range is 1.5–2.0. This woman appears to have stable coronary artery disease, and there is no evidence to suggest that adding aspirin to warfarin reduces the risk of stroke or vascular events in this population (although it does increase the bleeding risk). In elderly patients with minimal symptoms it is reasonable not to pursue a rhythm control strategy.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us